Illinois, 2025Damaging Wind in Illinois, July 5, 2025
July 5, 2025 · NWS DVN · 1 event in 1 county or zone
During the late afternoon of July 5th, widespread showers and storms moved into Illinois from Iowa. One of these storms intensified in Stephenson county and produced damaging winds up to 70 MPH.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the late afternoon of July 5th, widespread showers and storms moved into Illinois from Iowa. One of these storms intensified in Stephenson county and produced damaging winds up to 70 MPH.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 5, 1:33 PM CST, 3 hours 36 minutes earlier. Its key messages:
- Scattered to widespread showers and thunderstorms are forecast this afternoon into tonight (50-80%), a few of which could become strong to severe
- Occasional chances of showers and storms remain in the picture through next week, but with plenty of dry periods interspersed
Area forecast discussion, Jul 5, 1:33 PM CST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
233 PM CDT Sat Jul 5 2025
.KEY MESSAGES...
- Scattered to widespread showers and thunderstorms are forecast this
afternoon into tonight (50-80%), a few of which could become
strong to severe
- Occasional chances of showers and storms remain in the picture
through next week, but with plenty of dry periods interspersed
&&
.SHORT TERM /THROUGH SUNDAY/...
Issued at 231 PM CDT Sat Jul 5 2025
A more active day remains on tap today, with increasing chances of
showers and storms (50-80%) this afternoon lingering into tonight.
The culprit is a mid-level shortwave trough and attendant cold front
that is approaching the region from the northwest. Some isolated
strong to severe storms are possible. Analysis of the convective
parameter space indicates that damaging winds will be the primary
threat due to copious PWAT values in excess of 2 inches (near the
maximum for the DVN 06.00z sounding climatology per SPC).
Additionally, steep low-level lapse rates will be in place, which
should combine with the high PWATs to result in the threat for some
locally strong wet microbursts. As such, SPC has maintained a
Marginal Risk (level 1 of 5) for severe storms for most of the CWA,
save for the far southeastern areas. Storms look to come in two
waves, with the first having more scattered coverage this afternoon
along a pre-frontal trough, and a second more widespread round as
the cold front moves through. Storms should begin to diminish after
midnight tonight. With the anomalously high PWATs and high freezing
levels around 16,500 ft per the 05.12z DVN RAOB, these conditions
are supportive of torrential downpours due to efficient warm rain
processes. Therefore, a secondary risk today is localized flash
flooding with urban areas most at risk. Latest HREF ensemble QPF PMM
values indicate total rainfall through tonight between 0.5 to 1.5
inches for a large portion of the area, with some isolated areas
around 2 inches possible.
Any lingering showers and storms around midnight tonight are
expected to gradually diminish thereafter per the latest suite of
CAMs. The bulk of the forcing with the front will remain to our
south and east on Sunday, but a few isolated showers and storms
can't be ruled out with a mid-level trough continuing to exit the
area. Theta-e values will be lower, and with a lack of deep-layer
shear and weaker low-level lapse rates, strong storms are not
anticipated. Temperatures on Sunday will be more seasonal compared
to the last few days, with highs warming to the lower to middle
80s.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Issued at 231 PM CDT Sat Jul 5 2025
Zonal flow aloft will be the norm for next week, which will help
maintain seasonable July temperatures and humidity levels. Next week
will continue to have periodic chances of showers and storms,
particularly for Tuesday through Friday, as a series of mid-level
shortwaves look to sweep through the area, but widespread rainfall
is not anticipated. Confidence remains generally low this far out on
the timing of these systems with 20-40% chances of showers and
storms per the NBM. Despite the lower confidence, there are some
signals in the various extended machine learning output for the
potential for isolated strong to severe storms Tuesday through
Friday, so something to be mindful of as we go through the upcoming
week.
&&
.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1240 PM CDT Sat Jul 5 2025
Increasing chances of thunderstorms remain on tap for this
afternoon as a trough of low pressure approaches the area. Brief
MVFR to IFR conditions are possible under the heavier
downpours, with visibilities as low as 2SM possible.
Additionally, some gusty and erratic winds are possible with
some of the stronger thunderstorms. A cold front will sweep
through this evening into tonight, leading to yet another round
of showers and thunderstorms, with more potential for locally
strong wind gusts. Not only will winds turn more northwesterly
behind the front, but cooler air will help support lowering
ceilings down to at least MVFR, if not IFR, with confidence in
IFR cigs highest near DBQ.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...None.
IL...None.
MO...None.
&&
SHORT TERM...Schultz
LONG TERM...Schultz
AVIATION...Schultz
Hazardous weather outlook, Jul 5, 3:12 AM CST, 13 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
412 AM CDT Sat Jul 5 2025
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-060915-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
412 AM CDT Sat Jul 5 2025
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TODAY AND TONIGHT
Scattered thunderstorms are expected this afternoon into early
tonight. A Marginal Risk (level 1 of 5) for a few severe storms
remains in place over most of the outlook area, with the primary
threats being isolated damaging winds and torrential downpours
which could lead to localized flash flooding.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
There are occasional chances for thunderstorms through next week,
but it is too early to assess the risk for severe storms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.
Uttech
In the hours before
Local storm report, Jul 5, 3:35 PM CST, 1 hour 34 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
435 PM CDT Sat Jul 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 PM Tstm Wnd Dmg 1 S Moscow 41.57N 91.08W
07/05/2025 Muscatine IA Amateur Radio
Relayed report of a tree branch of unknown
size was down one miles south of Moscow.
&&
JTSLocal storm report, Jul 5, 3:47 PM CST, 1 hour 22 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
447 PM CDT Sat Jul 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM Tstm Wnd Gst Lowden 41.86N 90.92W
07/05/2025 M45 MPH Cedar IA CO-OP Observer
Thunderstorm storm wind gusts to 45 MPH.
0.60 inches of rain in 15 minutes.
&&
DCLocal storm report, Jul 5, 4:19 PM CST, 50 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
519 PM CDT Sat Jul 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM Rain 2 SSE Hiawatha 42.02N 91.66W
07/05/2025 M3.00 Inch Linn IA Trained Spotter
Total rainfall from 230 PM this afternoon
through time of report.
&&
JTSLocal storm report, Jul 5, 4:26 PM CST, 43 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
526 PM CDT Sat Jul 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM Rain 2 SE Iowa City 41.64N 91.51W
07/05/2025 M1.70 Inch Johnson IA Trained Spotter
Total rainfall so far today.
&&
JTSLocal storm report, Jul 5, 4:34 PM CST, 35 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
534 PM CDT Sat Jul 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM Tstm Wnd Dmg Park View 41.69N 90.54W
07/05/2025 Scott IA NWS Employee
Retired NWS employee relayed photo on X of a
large tree branch down in Park View. Time
estimated by radar.
&&
JTSSpecial weather statement, Jul 5, 4:57 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
557 PM CDT Sat Jul 5 2025
ILZ002-007-052315-
Carroll IL-Stephenson IL-
557 PM CDT Sat Jul 5 2025
...A strong thunderstorm will impact portions of northeastern Carroll
and southeastern Stephenson Counties through 615 PM CDT...
At 556 PM CDT, Doppler radar was tracking a strong thunderstorm near
Freeport, moving northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Strong winds could break small tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Freeport and Ridott around 600 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4247 8940 4223 8940 4220 8951 4220 8969
4216 8969 4215 8972 4216 8981 4224 8978
TIME...MOT...LOC 2256Z 240DEG 49KT 4224 8965
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
JTSThunderstorm Wind, Stephenson
- When
- July 5, 5:09 PM CST
- Where
- Stephenson County, 0.86 mi NW of Dakota
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.390, -89.530
A public report that a large tree was reported down in Dakota, IL. The of the event was estimated using radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 5 to 7, 20253 deaths · 3 events
- Flash Flooding and Damaging Winds in Texas, July 5 to 9, 2025$343,000 · 52 kt wind · 29 events
- Hail and Damaging Winds in Texas, July 5, 2025$220,000 · 1 in hail · 6 events
- Hail and Damaging Winds in South Dakota, July 5 to 6, 20251.5 in hail · 26 events
- Hail and Damaging Winds in Montana, July 5, 20251.75 in hail · 11 events
- Hail and Damaging Winds in Kansas, July 5, 202563 kt wind · 8 events
- Damaging Winds in Colorado, July 5, 202555 kt wind · 5 events
- Hail and Damaging Winds in Wyoming, July 5, 20251.75 in hail · 3 events
- Damaging Winds in Iowa, July 5, 202561 kt wind · 3 events
- Hail and Damaging Wind in Alabama, July 5, 20251.25 in hail · 2 events
- Flash Flooding in Arizona, July 5, 2025$2,000 · 2 events
- Damaging Winds in Montana, July 5, 202561 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1280587.